Article

Profound Neonatal Hypoglycemia and Lactic Acidosis Caused by Pyridoxine-Dependent Epilepsy

Division of Biochemical Diseases, Department of Pediatrics, University of British Columbia, Vancouver, Canada.
PEDIATRICS (Impact Factor: 5.3). 04/2012; 129(5):e1368-72. DOI: 10.1542/peds.2011-0123
Source: PubMed

ABSTRACT Pyridoxine-dependent epilepsy (PDE) was first described in 1954. The ALDH7A1 gene mutations resulting in α-aminoadipic semialdehyde dehydrogenase deficiency as a cause of PDE was identified only in 2005. Neonatal epileptic encephalopathy is the presenting feature in >50% of patients with classic PDE. We report the case of a 13-month-old girl with profound neonatal hypoglycemia (0.6 mmol/L; reference range >2.4), lactic acidosis (11 mmol/L; reference range <2), and bilateral symmetrical temporal lobe hemorrhages and thalamic changes on cranial MRI. She developed multifocal and myoclonic seizures refractory to multiple antiepileptic drugs that responded to pyridoxine. The diagnosis of α-aminoadipic semialdehyde dehydrogenase deficiency was confirmed based on the elevated urinary α-aminoadipic semialdehyde excretion, compound heterozygosity for a known splice mutation c.834G>A (p.Val278Val), and a novel putative pathogenic missense mutation c.1192G>C (p.Gly398Arg) in the ALDH7A1 gene. She has been seizure-free since 1.5 months of age on treatment with pyridoxine alone. She has motor delay and central hypotonia but normal language and social development at the age of 13 months. This case is the first description of a patient with PDE due to mutations in the ALDH7A1 gene who presented with profound neonatal hypoglycemia and lactic acidosis masquerading as a neonatal-onset gluconeogenesis defect. PDE should be included in the differential diagnosis of hypoglycemia and lactic acidosis in addition to medically refractory neonatal seizures.

0 Followers
 · 
118 Views
  • Source
    • "Patient #1 presented with neonatal epileptic encephalopathy, hypoglycemia , lactic acidosis, and MRI abnormalities [15]. She became clinically seizure free on pyridoxine and folinic acid therapy at age 6.5 weeks with abnormal EEG which normalized at age 6 months. "
    [Show abstract] [Hide abstract]
    ABSTRACT: OBJECTIVE: To evaluate the efficacy and safety of dietary lysine restriction as an adjunct to pyridoxine therapy on biochemical parameters, seizure control, and developmental/cognitive outcomes in children with pyridoxine-dependent epilepsy (PDE) caused by antiquitin (ATQ) deficiency. METHODS: In this observational study, seven children with confirmed ATQ deficiency were started on dietary lysine restriction with regular nutritional monitoring. Biochemical outcomes were evaluated using pipecolic acid and α-aminoadipic semialdehyde (AASA) levels in body fluids; developmental/cognitive outcomes were evaluated using age-appropriate tests and parental observations. RESULTS: Lysine restriction was well tolerated with good compliance; no adverse events were reported. Reduction in biomarker levels (measurement of the last value before and first value after initiation of dietary lysine restriction) ranged from 20 to 67% for plasma pipecolic acid, 13 to 72% for urinary AASA, 45% for plasma AASA and 42% for plasma P6C. For the 1 patient in whom data were available and who showed clinical deterioration upon interruption of diet, cerebrospinal fluid levels decreased by 87.2% for pipecolic acid and 81.7% for AASA. Improvement in age-appropriate skills was observed in 4 out of 5 patients showing pre-diet delays, and seizure control was maintained or improved in 6 out 7 children. CONCLUSIONS: This observational study provides Level 4 evidence that lysine restriction is well tolerated with significant decrease of potentially neurotoxic biomarkers in different body compartments, and with the potential to improve developmental outcomes in children with PDE caused by ATQ deficiency. To generate a strong level of evidence before this potentially burdensome dietary therapy becomes the mainstay treatment, we have established: an international PDE consortium to conduct future studies with an all-inclusive integrated study design; a website containing up-to-date information on PDE; a methodological toolbox; and an online registry to facilitate the participation of interested physicians, scientists, and families in PDE research.
    Molecular Genetics and Metabolism 09/2012; 107(3). DOI:10.1016/j.ymgme.2012.09.006 · 2.83 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Pyridoxine-dependent epilepsy (PDE) is a rare autosomal recessive disorder characterized by seizures and therapeutic response to pharmacological dose of pyridoxine. Mutations in the ALDH7A1 gene, encoding α-aminoadipic semialdehyde (α-AASA) dehydrogenase (antiquitin), have been reported to cause PDE in most of patients. In this study molecular analysis of seven PDE Tunisian patients revealed a common missense c.1364T>C mutation in the ALDH7A1 gene. The identification of a cluster of PDE pedigrees carrying the c.1364T>C mutation in a specific area raises the question of the origin of this mutation from a common ancestor. We carried out a genotype-based analysis by way of genotyping a new generated microsatellite marker within the ALDH7A1 gene. Genotype reconstruction of all affected pedigrees members indicate that all c.1364T>C mutation carriers harbored the same allele, indicating a common ancestor. The finding of a founder effect in a rare disease is essential for the genetic diagnosis and the genetic counselling of affected PDE pedigrees in Tunisia.
    Gene 01/2013; 518(2). DOI:10.1016/j.gene.2013.01.041 · 2.08 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Pyridoxine-dependent seizures is a rare cause of recurrent seizures in neonatal period and resistant to most of the antiepileptic medications, but respond to administration of pyridoxine. We report a male infant who had neonatal seizures which were initially responsive to anticonvulsants and later became unresponsive and presented at 45 days of life with seizures. These seizures were not responding to any anticonvulsant but responded to pyridoxine. After discharge parents inadvertently stopped pyridoxine and the infant presented with seizures once again. These seizures were promptly controlled with readministration of pyridoxine confirming the diagnosis of pyridoxine-dependant seizures.
    04/2013; 2(1):39-41. DOI:10.4103/2249-4847.109248
Show more